Alert archive / Colorado / Tornado Warnings in 2024
Tornado Warning 15, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jul 3, 2024, 3:58 PM MDT for Washington County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2024, 3:58 PM MDT (21:58 UTC)
- Expired
- Jul 3, 2024, 4:15 PM MDT
- In force
- 17 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Washington County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 12:41 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1884 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
366
WFUS55 KBOU 032158
TORBOU
COC121-032215-
/O.NEW.KBOU.TO.W.0015.240703T2158Z-240703T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
358 PM MDT Wed Jul 3 2024
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
West central Washington County in northeastern Colorado...
* Until 415 PM MDT.
* At 357 PM MDT, a strong thunderstorm capable of producing a
tornado was located 4 miles northeast of Woodlin School, or 25
miles southwest of Akron, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Washington County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3983 10351 3988 10350 3990 10335 3978 10334
TIME...MOT...LOC 2157Z 281DEG 16KT 3985 10348
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
RODRIGUEZ2 follow-up statements
902 WWUS55 KBOU 032208 SVSBOU Severe Weather Statement National Weather Service Denver CO 408 PM MDT Wed Jul 3 2024 COC121-032215- /O.CON.KBOU.TO.W.0015.000000T0000Z-240703T2215Z/ Washington CO- 408 PM MDT Wed Jul 3 2024 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR CENTRAL WASHINGTON COUNTY... At 408 PM MDT, an area of thunderstorms capable of producing a tornado was located 6 miles northeast of Woodlin School, or 24 miles southwest of Akron, moving east at 20 mph. HAZARD...TORNADO. SOURCE...Radar indicated rotation. IMPACT...Expect damage to mobile homes, roofs, and vehicles. This tornadic thunderstorm will remain over mainly rural areas of central Washington County. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 3983 10350 3986 10349 3986 10335 3978 10334 TIME...MOT...LOC 2208Z 281DEG 16KT 3984 10341 TORNADO...RADAR INDICATED MAX HAIL SIZE...0.00 IN $$ RODRIGUEZ
652 WWUS55 KBOU 032214 SVSBOU Severe Weather Statement National Weather Service Denver CO 414 PM MDT Wed Jul 3 2024 COC121-032224- /O.EXP.KBOU.TO.W.0015.000000T0000Z-240703T2215Z/ Washington CO- 414 PM MDT Wed Jul 3 2024 ...THE TORNADO WARNING FOR CENTRAL WASHINGTON COUNTY WILL EXPIRE AT 415 PM MDT... The tornadic thunderstorm and radar-indicated rotation which prompted the warning has weakened. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 700 PM MDT for northeastern Colorado. LAT...LON 3983 10350 3986 10349 3986 10335 3978 10334 TIME...MOT...LOC 2214Z 281DEG 16KT 3984 10338 $$ RODRIGUEZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 3, 3:40 PM MDT, 18 minutes earlier. Its key messages:
- Strong to severe thunderstorms will be possible across the plains this afternoon/evening.
- Quiet Fourth of July forecast with mostly sunny skies and cooler temperatures
- Potential for critical weather conditions for southern Park County Thursday afternoon
- Somewhat cool and mainly dry conditions will persist Friday through early next week.
- Best chance for showers and storm in the extended will be Sunday.
Area forecast discussion, Jul 3, 3:40 PM MDT, 18 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 340 PM MDT Wed Jul 3 2024 .KEY MESSAGES... - Strong to severe thunderstorms will be possible across the plains this afternoon/evening. - Quiet Fourth of July forecast with mostly sunny skies and cooler temperatures - Potential for critical weather conditions for southern Park County Thursday afternoon - Somewhat cool and mainly dry conditions will persist Friday through early next week. - Best chance for showers and storm in the extended will be Sunday. && .SHORT TERM /Through Thursday/... Issued at 339 PM MDT Wed Jul 3 2024 Active afternoon with thunderstorms continuing to initiate along the dryline positioned across the eastern plains. So far, this was predicted decently by the high resolution CAMs runs today. A lot of the action has been on the northerly segment of storms across the northeast corner with a couple severe storms. Radar shows storms firing on the southerly portion of the boundary now. SPC mesoanalysis shows a favorable severe environment in Elbert, northern Lincoln, and Washington counties as well. Large hail, damaging winds will be the main threat with these storms as they move eastward across the plains this afternoon/early evening. Storms exit the far east plains by mid evening. The next feature to impact the region will a fairly strong cold front the drops southward in the 10 pm to 12 am timeframe overnight. Model guidance expresses the potential for gusty northerly winds, especially at the initial onset of the front. Generally could see onset gusts as high as 35-45 mph, but some spots closer to the northern border could see higher for a short period of time. Thursday, Colorado sits in a post-frontal airmass with northwesterly flow aloft. This will make for cooler temperatures for the Fourth of July holiday. Highs in the upper 70s to low 80s across the lower elevations, 60s for the foothills, and 50s/60s for the mountains. With subsident flow, it will be dry and stable for most areas tomorrow. The mountains and northern Larimer county develop marginal instability in the afternoon supporting the low chance for an isolated shower in the afternoon. The east plains and the high country will be breezy in the afternoon with gusts mainly 20-25 mph. The high mountain valleys will be dry and breezy in the afternoon, leading to at least areas of elevated conditions in the afternoon. More in the Fire Discussion. && .LONG TERM /Thursday night through Wednesday/... Issued at 128 PM MDT Wed Jul 3 2024 A slight chance for showers and perhaps a thunderstorm will continue into the evening of the 4th of July. SBCAPE not impressive, up to 200J/kg and the same goes for moisture, with precipitable water values only 75 percent of normal. Any shower or storm that forms during the evening is expected to be weak and short lived. Models continue to favor northern Larimer/Weld Counties and the Palmer Divide for these showers/storms, though the latest model trends have been for fewer showers/storms. Upper level high will remain west of the Central Rockies and over California/Nevada through at least early next week. Flow aloft across Colorado will be northwesterly. Temperatures under this pattern are expected to be near to below normal. Shower and thunderstorm chances will depend on the location and timing of the weak waves embedded in the northwest flow, but overall rainfall chances will be on the low side through at least Saturday. Friday's forecast continues to look cool with highs in the lower to mid 80s. The airmass will be stable across northern Colorado. May be unstable enough for a few weak showers and storms along and south of the Palmer Divide. There are some differences on the strength and location of a short wave Friday night and early Saturday. The ECMWF is stronger and farther west with this wave and brings a round showers and thunderstorms with it to far northeast Colorado late Friday night and early Saturday morning. In addition to the convection, a cold front brings another shot of cooler air for Saturday. Meanwhile the GFS and NAM are weaker with this trough, keeping it too far northeast of Colorado for showers and storms. Temperatures are also 5-10 degrees warmer under GFS/NAM scenario. Will start to trend the forecast towards the cooler scenario, with recent extended guidance generally being too warm. Another wave is expected for Sunday, which will reinforce the cooler air, and bring a better chance for showers and storms. For early to mid next week, cooler temperatures continue through at least Tuesday under northwest flow aloft. When/if the upper level high begins to move over the Central Rockies expect temperatures to climb into the 90s. Not sure when this will occur. Over the past week, models have been way too progressive shifting this ridge eastward and the latest trends have been to continue to slow the eastward progression of the ridge. && .AVIATION /18Z TAFS through 18Z Thursday/... Issued at 1203 PM MDT Wed Jul 3 2024 A very light wind circulation is being observed early this afternoon at the terminals with light W/WNW at DEN, ESE at APA, and VRB at BJC. Within the next 1-2 hours, breezy WNW winds mix down at at the terminals with gusts 18-25 kts through the afternoon. Storms are more likely to develop east of the terminals this afternoon; however, can't rule out the low chance for a storm outflow reaching the airport from the storms to the east. Winds decrease this evening for a few hours before a cold front drops south across the terminals. The front will likely move through in the 05-07Z timeframe accompanied by a period of gusty north winds up to 30 kts. Confidence remains low in potential for stratus development overnight post-front. Not high enough to include in TAF, but a low chance for stratus after 08Z. Added in FEW020 to message this in the TAF for now until there's more consistency in the models. Light NE/E winds at the terminals Thursday. && .FIRE WEATHER... Issued at 339 PM MDT Wed Jul 3 2024 It will be breezy across the high country Thursday afternoon with gusts up to 30 mph. Relative humidity values drop into the 12-20 percent range. This may lead to elevated to spotty critical fire weather conditions at times. Southern Park County in particular displays higher probabilities of more consistently meeting Red Flag criteria in the afternoon. Went with a Fire Weather Watch for southern Park County from noon to 6 PM for now. Didn't go straight to a Warning due to lower confidence in how widespread the 25 mph+ gusts will be. It is possible it ends up being spottier in coverage. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Mensch LONG TERM...Meier AVIATION...Mensch FIRE WEATHER...Mensch
Hazardous weather outlook, Jul 3, 11:02 AM MDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Wed Jul 3 2024 COZ030>051-041715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Wed Jul 3 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Strong to severe storms are possible across the eastern plains this afternoon and evening. The main threats from these storms will be large hail and damaging wind gusts, but an isolated tornado or two is also possible. The area east of a line from Fort Morgan to Simla will have the greatest chance of severe storms. Across the high country and urban corridor, dry and breezy weather is expected this afternoon, with elevated fire weather conditions possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The Fourth of July will have pleasant weather with highs in the low 80s. The only concern for firework shows will be a slight chance of showers and storms mainly in northern Larimer and Weld Counties and across the Palmer Divide. There will be areas of elevated fire weather conditions in the higher terrain primarily Thursday and Saturday. On Thursday, winds will gust above 30 mph with relative humidity possibly as low as 10 percent in South Park which may warrant fire weather highlights. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jul 3, 1:29 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Denver CO
129 PM MDT Wed Jul 3 2024
COZ048-032015-
Logan County CO-
129 PM MDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOGAN COUNTY
THROUGH 215 PM MDT...
At 128 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms in western Logan County, or 11 miles north of
Sterling, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Sterling Reservoir, Logan Corners, Iliff, and Peetz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.
&&
LAT...LON 4081 10289 4060 10338 4100 10345 4100 10301
TIME...MOT...LOC 1928Z 239DEG 49KT 4078 10326
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RODRIGUEZSpecial weather statement, Jul 3, 2:45 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Denver CO
245 PM MDT Wed Jul 3 2024
COZ048>051-032245-
Phillips County CO-Washington County CO-Sedgwick County CO-
Logan County CO-
245 PM MDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT WASHINGTON...EASTERN LOGAN...
PHILLIPS AND SEDGWICK COUNTIES THROUGH 445 PM MDT...
At 242 PM MDT, Doppler radar was tracking developing thunderstorms
along a line from northern Logan County southwestward to Arapahoe
County. These thunderstorms will be moving into an area with more
favorable conditions for landspout development, particularly across
Washington, Sedgwick, and Phillips Counties, over the next 2 to 3
hours.
HAZARD...Landspouts.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Holyoke, Akron, Julesburg, Haxtun, Otis, Fleming, Ovid, Sedgwick,
Crook, Paoli, Arickaree School, Marks Butte, Highland Center,
Burdett, Lindon, Lone Star, Thurman, Cope, Anton, and St Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a tornado is spotted seek shelter inside a sturdy building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.
&&
LAT...LON 4044 10205 4044 10278 3957 10281 3957 10370
4100 10278 4100 10205
TIME...MOT...LOC 2042Z 240DEG 49KT 4046 10272
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RODRIGUEZLocal storm report, Jul 3, 3:14 PM MDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
314 PM MDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM Hail Iliff 40.76N 103.06W
07/03/2024 M1.00 Inch Logan CO Trained Spotter
Delayed Report from Trained Spotter. Most
hailstones were smaller than 1 inch in
diameter.
&&
JLSThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:29 PM MDT | Special Weather Statement | BOU | Logan | 46 min |
| Jul 3, 1:51 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 39 min |
| Jul 3, 2:45 PM MDT | Special Weather Statement | BOU | Phillips, Sedgwick, Washington | 2 hr |
| Jul 3, 2:53 PM MDT | Fire Weather Watch | BOU | Park | 12 hr |
| Jul 3, 2:53 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 52 min |
| Jul 3, 3:02 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 43 min |
| Jul 3, 3:24 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 36 min |
| Jul 3, 3:46 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 44 min |
| Jul 3, 3:47 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 43 min |
| Jul 3, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 39 min |
| Jul 3, 4:00 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 45 min |
| Jul 3, 4:27 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 48 min |
| Jul 3, 4:27 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 28 min |
| Jul 3, 4:34 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 41 min |
| Jul 3, 5:05 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 40 min |
| Jul 3, 5:12 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 48 min |
| Jul 3, 5:31 PM MDT | Flash Flood Warning | BOU | Phillips, Sedgwick | 3 hr |
| Jul 3, 5:43 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 47 min |
| Jul 3, 5:49 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 41 min |
Nearby
Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.